Idaho, 2012Damaging Winds in Idaho, July 9, 2012
July 9, 2012 · NWS MSO · 2 events in 1 county or zone
A plume of monsoonal moisture worked its way up from the south under a ridge of high pressure producing late day, high-based thunderstorms. These storms had very little moisture associated with them but produced strong surface winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of monsoonal moisture worked its way up from the south under a ridge of high pressure producing late day, high-based thunderstorms. These storms had very little moisture associated with them but produced strong surface winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 9, 1:14 PM MST, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 9, 1:14 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
214 PM MDT Mon Jul 9 2012
.DISCUSSION...A very hot upper level ridge continues to be the
main weather feature this afternoon...but there are a few imminent
changes. The ridge axis will slide to east of the divide over the
next 24 hours. Subtropical moisture on the westward side of the
ridge is already producing showers and thunderstorms over Idaho
County...and this is beginning to show better eastward
progression. The greater lightning potential has prompted a red
flag warning for north central Idaho and areas in and around the
Bitterroot National Forest.
With the ridge moving east...Tuesday and Wednesday won't get
quite as hot...but valley temps should still reach into the low
90s. There will still be a threat of afternoon/evening
thunderstorms Tuesday but the focus will be more over southwest
Montana.
There is high confidence the ridge will rebuild Thursday through
the end of the week resulting in another warming trend. And
impulses of subtropical moisture will again provide a threat of
late day thunderstorms.
&&
.AVIATION...The ridge continues to dominate the weather across the
Northern Rockies, even as the ridge axis is shifting east. High
pressure over the 4-corners region continues to pump monsoon
moisture and instability into the area, mainly affecting Central
Idaho and Southwestern Montana. Afternoon thunderstorms have
initiated over the mountains, and will stay anchored over the
mountains this afternoon. An impulse moving through central Idaho
this afternoon will enhance the thunderstorms and help them break
off from the mountains this evening. Terminals most likely
impacted by thunderstorms will be KGIC, KSMN, KMSO, and KBTM.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Missoula/Bitterroot Valleys.
FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
evening Butte/Blackfoot Region.
ID...RED FLAG WARNING until 9 PM PDT this evening Northern Clearwater
Mountains...Orofino/Grangeville Region.
RED FLAG WARNING until 9 PM PDT this evening Lower Hells
Canyon/Salmon River Region...Southern Clearwater Mountains.
RED FLAG WARNING until Midnight MDT tonight Eastern Lemhi County.
&&
Whitmore/LeachIn the hours before
Special weather statement, Jul 9, 3:25 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
425 PM MDT MON JUL 9 2012
IDZ006-MTZ004>006-043-092330-
SOUTHERN CLEARWATER MOUNTAINS-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
425 PM MDT MON JUL 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAVALLI...CENTRAL
MISSOULA...NORTHEASTERN IDAHO AND EASTERN MINERAL COUNTIES UNTIL 530
PM MDT/430 PM PDT/...
AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF LOLO...OR 24 MILES SOUTHWEST OF
MISSOULA...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM AND WELL AHEAD
OF THE STORM.
LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...MISSOULA...HAMILTON...WOODSIDE...ALBERTON...VICTOR...LOLO..
.
FLORENCE...STEVENSVILLE...FRENCHTOWN...EVARO...PINESDALE...GRANTSDALE
. ..CORVALLIS...NINEMILE...HUSON AND BELL CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4707 11400 4574 11408 4576 11454 4659 11452
4707 11447
TIME...MOT...LOC 2224Z 250DEG 5KT 4670 11443Local storm report, Jul 9, 4:28 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
528 PM MDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 11 WSW SHOUP 45.34N 114.50W
07/09/2012 M59.00 MPH LEMHI ID MESONET
SKULL GULCH RAWS AT 5878 FT
&&
NOBLELocal storm report, Jul 9, 4:34 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
534 PM MDT MON JUL 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST CORVALLIS 46.31N 114.11W
07/09/2012 E45 MPH RAVALLI MT TRAINED SPOTTER
LOST POWER
&&
NOBLEThunderstorm Wind, Lemhi
- When
- July 9, 4:37 PM MST to 4:53 PM MST
- Where
- Lemhi County, 11 mi WSW of Shoup
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.319, -114.479
The Skull Gulch RAWS at 5878 feet measured a thunderstorm wind gust of 59 mph.
Thunderstorm Wind, Lemhi
- When
- July 9, 5:30 PM MST to 5:37 PM MST
- Where
- Lemhi County, 3 mi SW of (27u)salmon
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.089, -113.913
The Salmon RAWS at 5100 feet measured a thunderstorm gust of 71 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 9 to 11, 20121 death · 1 injured · 1 event
- Hail and Lightning Strike in Florida, July 9, 2012$750,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in Texas, July 9, 2012$271,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in North Carolina, July 9, 2012$121,000 · 50 kt wind · 14 events
- Flash Flood in Louisiana, July 9, 2012$100,000 · 1 event
- Hail and Damaging Winds in North Carolina, July 9, 2012$50,000 · 50 kt wind · 9 events
- Flash Flood in Arkansas, July 9, 2012$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2012$23,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 9, 20121 injured · $8,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, July 9 to 12, 2012$200 · 1.5 in hail · 13 events
- Damaging Winds in Idaho, July 9, 2012$14,000 · 68 kt wind · 2 events
- Damaging Winds in South Carolina, July 9, 201250 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402475, 402476.